Geometric ring

From Encyclopedia of Mathematics
Jump to: navigation, search
The printable version is no longer supported and may have rendering errors. Please update your browser bookmarks and please use the default browser print function instead.

2020 Mathematics Subject Classification: Primary: 14A05 [MSN][ZBL]

A local ring of an algebraic variety or a completion of such a ring. A commutative ring obtained from a ring of polynomials over a field by means of the operations of completion, localization and factorization by a prime ideal is called an algebro-geometric ring [3]. A local ring of an irreducible algebraic variety does not obtain nilpotent elements as a result of completion [2]. This property of a local ring is known as analytic reducibility. A similar fact concerning local rings of normal varieties [1] is that the completion of a local ring of a normal algebraic variety is a normal ring (analytic normality). Examples of local Noetherian rings that are not analytically reduced or analytically normal are known [4]. A pseudo-geometric ring is a Noetherian ring any quotient ring of which by a prime ideal is a Japanese ring. An integral domain $A$ is called a Japanese ring if its integral closure in a finite extension of the field of fractions is a finite $A$-module [5]. The class of pseudo-geometric rings is closed with respect to localizations and extensions of finite type; it includes the ring of integers and all complete local rings. See also Excellent ring.


[1] O. Zariski, P. Samuel, "Commutative algebra" , 1 , Springer (1975)
[2] C. Chevalley, "Intersection of algebraic and algebroid varieties" Trans. Amer. Math. Soc. , 57 (1945) pp. 1–85
[3] P. Samuel, "Algèbre locale" , Gauthier-Villars (1953)
[4] M. Nagata, "Local rings" , Interscience (1962)
[5] A. Grothendieck, "Eléments de géometrie algébrique IV. Etude locale des schémas et des morphismes des schémas" Publ. Math. IHES : 32 (1967)
How to Cite This Entry:
Geometric ring. Encyclopedia of Mathematics. URL:
This article was adapted from an original article by V.I. Danilov (originator), which appeared in Encyclopedia of Mathematics - ISBN 1402006098. See original article